Next Article in Journal
Antimicrobial Use in Animals in Timor-Leste Based on Veterinary Antimicrobial Imports between 2016 and 2019
Previous Article in Journal
Leaves and Fruits Preparations of Pistacia lentiscus L.: A Review on the Ethnopharmacological Uses and Implications in Inflammation and Infection
Open AccessCase Report

Unknown Renal Impairment: A Rare Case of Inhaled Tobramycin Induced Acute Kidney Injury in a Cystic Fibrosis Patient

1
Department of Medicine, West Virginia University, Morgantown, WV 26506, USA
2
Department of Pediatrics and Medicine, West Virginia University, Morgantown, WV 26506, USA
3
Adult Cystic Fibrosis, Mountain State Cystic Fibrosis Center, West Virginia University, Morgantown, WV 26506, USA
4
Department of Pharmaceutical Services, West Virginia University, Morgantown, WV 26506, USA
5
Section of General Internal Medicine, Department of Medicine, West Virginia University, Morgantown, WV 26506, USA
6
Section of Nephrology, Department of Medicine, West Virginia University, Morgantown, WV 26506, USA
*
Author to whom correspondence should be addressed.
Academic Editor: Paul M. Beringer
Antibiotics 2021, 10(4), 424; https://doi.org/10.3390/antibiotics10040424
Received: 3 March 2021 / Revised: 9 April 2021 / Accepted: 10 April 2021 / Published: 12 April 2021
(This article belongs to the Special Issue Novel Strategies to Combat MDR Pathogens in CF)
Acute kidney injury is a reversible medical condition commonly caused by nephrotoxic agents. The infrequency that a nebulized medication elicits a renal insult presents a rare diagnostic challenge. Within this case, we report a 57-year-old cystic fibrosis patient with chronic kidney disease (CKD) Stage G3b (baseline 1.5–1.6 mg/dL) who developed an acute kidney injury (AKI) with a serum creatinine elevation to 4.08 mg/dL and associated worsening vestibular dysfunction related to twice-daily nebulized tobramycin inhalation solution (TIS). The patient was found to have a tobramycin serum level of 4.2 μg/mL 2.5 h after TIS dosing, with elevation remaining present at 1.1 μg/mL 24 h after discontinuation of therapy. Laboratory values at one month continued to show elevated creatinine levels at 2.1 mg/dL, suggesting progression of his baseline CKD. This case supports the benefit of obtaining tobramycin serum levels and vestibular/audiology function testing when evaluating patients on chronic nebulized TIS who present with acute or chronic renal dysfunction. From these serum levels, adjustments to daily dosing, regular monitoring of tobramycin serum levels, or discontinuation of treatment should be made to prevent permanent renal damage in patients with CKD. Calculated Naranjo ADR Probability Scale: 9; Definite. View Full-Text
Keywords: cystic fibrosis (CF); tobramycin inhalation solution (TIS); tobramycin serum levels; acute kidney injury (AKI); chronic kidney disease (CKD) cystic fibrosis (CF); tobramycin inhalation solution (TIS); tobramycin serum levels; acute kidney injury (AKI); chronic kidney disease (CKD)
MDPI and ACS Style

Miller, T.; Pastuch, C.; Garavaglia, L.; Gannon, K.; Parravani, A. Unknown Renal Impairment: A Rare Case of Inhaled Tobramycin Induced Acute Kidney Injury in a Cystic Fibrosis Patient. Antibiotics 2021, 10, 424. https://doi.org/10.3390/antibiotics10040424

AMA Style

Miller T, Pastuch C, Garavaglia L, Gannon K, Parravani A. Unknown Renal Impairment: A Rare Case of Inhaled Tobramycin Induced Acute Kidney Injury in a Cystic Fibrosis Patient. Antibiotics. 2021; 10(4):424. https://doi.org/10.3390/antibiotics10040424

Chicago/Turabian Style

Miller, Tyler; Pastuch, Cristina; Garavaglia, Lisa; Gannon, Kelley; Parravani, Anthony. 2021. "Unknown Renal Impairment: A Rare Case of Inhaled Tobramycin Induced Acute Kidney Injury in a Cystic Fibrosis Patient" Antibiotics 10, no. 4: 424. https://doi.org/10.3390/antibiotics10040424

Find Other Styles
Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.

Article Access Map by Country/Region

1
Search more from Scilit
 
Search
Back to TopTop